Heat, Clarke
- When
- August 12, 11:00 AM EST to 7:00 PM EST
- Where
- Clarke forecast zone
- Reported by
- AWOS
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Heat indices rose to between 100 and 105 degrees.
A ridge of high pressure and southwesterly flow allowed heat and humidity to build across the region.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A ridge of high pressure and southwesterly flow allowed heat and humidity to build across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 9:47 AM EST, 1 hour 13 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1047 AM EDT Thu Aug 12 2021
.SYNOPSIS...
High pressure will remain over the Atlantic through Friday. A
cold front will move into the area Saturday and it will stall
out nearby for early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Mid-morning update: Skies are currently mostly sunny across much
of the area and should remain so through at least the early
afternoon hours. Storms are ongoing just to the south of Lake
Erie and also across Illinois. Cloud debris from the activity
near Lake Erie should get pushed off to our north, and cloud
debris from convection further west won't make it here until
much later, if at all. With mostly sunny skies and 850 hPa
temperatures increasing, temperatures are expected to be even
hotter than yesterday, with highs in the upper 90s to around
100. Heat Advisories remain in place for much of the area from
noon until 8 PM.
Synoptic scale forcing for ascent will remain displaced off to
our north and west, and many model soundings show weak capping
just above the boundary layer later this afternoon. As a result,
areal coverage of convection is expected to be much lower than
preceding days. A weak surface trough is expected to develop to the
east of the mountains, stretching from northeast MD to the
central Shenandoah Valley. This surface trough and the bay
breeze should serve as the primary foci for the initiation of
convection this afternoon. Coverage is expected to remain
isolated to widely scattered, with central VA/central Shenadoah
Valley along the surface trough and near Baltimore along the bay
breeze having a slightly greater chance for a storm compared to
other areas per CAM signals and climatology. Any storm that
does get going this afternoon will have a very unstable
environment to work with. MLCAPE values are modeled to increase
to around 1500-2500 J/kg by peak heating. The DCAPE value on
the 12z IAD sounding was 1373 J/kg and DCAPE values are modeled
to stay between 1300-1500 J/kg this afternoon. As a result, any
storms that do form will be capable of producing strong
downdrafts. In addition to damaging winds, an instance or two of
large hail can't be ruled out either. Activity should wind down
gradually through the evening with loss of diurnal heating.
Previous discussion follows...
A Bermuda high pressure entrenched over the southeastern US
will lead to southerly advection of warm and moist air into our
region through this evening. Our region peaked in the mid to
upper 90s on Wednesday and a two degree model warming trend at
850 from yesterday into today suggests that afternoon highs
should be warmer then yesterday. I have highs in the upper 90s
for the majority of our region today with some areas along the
I-95 corridor reaching the 100 degree mark. Dewpoints will
remain elevated in the low to mid 70s which should lead to heat
indices rising up into the 105 to 110 range along the I-95
corridor and between 100 and 105 range for most areas west of
the Blue Ridge Mtns. A heat advisory has been issued for a large
portion our forecast area from noon to 8pm this evening.
Hot and humid conditions will lead to a very unstable
environment this afternoon with CAPE values generally between
2000 and 3000 J/KG. A lee trough is expected to form east of the
Blue Ridge Mtns and could combine with an unstable environment
to produce a few strong thunderstorms this afternoon. It seems
the main threat for strong to severe thunderstorms today will
occur late this afternoon and into this evening as a line of
convection forms over Ohio and WV and moves eastward into our
region. There remains a lot of uncertainty on whether this
convective line will survive to intensify as it moves into the
DC metro. If ongoing convection does move east of the Blue
Ridge, the storms will likely feed of the very unstable
environment and have the potential to produce damaging winds.
CAMs aren't really indicating a huge threat this evening but I
did note a slight increase in winds at 850 and 925 which could
be a driving factor for storms this evening especially along and
southeast of the I-95 corridor. Considering how the CAMs have
performed the past two days, I can't rule out a isolated SVR
threat especially near the Chesapeake Bay will interactions with
the Bay Breeze could intensify storms further. I have
introduced low end chance pops for all of our region to account
for the uncertainty.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
The Bermuda high pressure will remain in place over the
southeastern US through the early parts of this weekend. A
southerly flow will continue to advect in warm and moist air
into our region. Daytime highs will likely be a few degrees
cooler then today as advection isn't as strong and cloud cover
seems to be a little bit thicker on Friday. Highs should still
peak in the mid to upper 90s with dew points in the 70s. Heat
Indices will likely reach above 105 F once again and a heat
advisory will likely be needed for parts of our region on
Friday.
The upper level low over the Great Lakes shifts slightly
southward toward our region during the day Friday. Shortwave
energy from this low is forecast to drop into our region and
combine with unstable environment to produce some showers and
thunderstorms. Considering the amount of CAPE that will be
available from the hot and humid conditions there is potential
for strong to severe thunderstorms to impact our region once
again. The threat will be more widespread then to today. We do
have a day two marginal risk that encompasses a large swath of
our forecast area.
A cold front off to the northwest will drop into our region
late Friday and into Saturday. This boundary will bring
widespread precipitation to our region on Saturday. Depending on
the timing and positioning of the front, parts of our region
could experience some strong thunderstorms. The front has been
forecast for multiple days to move through our region and stall
nearby through this weekend. Showers and thunderstorms will
likely form along this boundary and continually impact parts of
our region. Considering that PW's will be near or over 2 inches,
these storms will have the potential to produce locally heavy
rainfall that may lead to isolated instances of flooding. The
threat for strong storms and flooding will depend on the timing
of the frontal passage and on where the front ends up stalling.
Afternoon highs are expected to be 5 to 6 degrees cooler in the
lower 90s and no additional heat advisories are expected for
this weekend.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Cold front will stall to our south Saturday night and Sunday,
with high pressure attempting to build across the area to our
north. However, it will remain close enough to allow a
relatively moist easterly flow to set up off the Atlantic. This
will promote greater cloud cover and shower chances than the
high's proximity would suggest. However, no severe weather is
anticipated during this time.
The front will push back north as we head through next week as a
ridge of high pressure aloft attempts to build across the area.
However, at the same time, the system currently known as
Tropical Depression Fred will be working its way somewhere
across the southeastern US. Its ultimate track and potential
moisture supply will also likely help make next week wetter than
might otherwise be expected. That said, temperatures should
gradually warm back up after reaching a minimum Sunday-Monday.
The track of Fred makes the exact details of next week highly
uncertain at this time, so have generally maintained chance pops
through the period.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Skies are currently mostly sunny at the terminals, and
prevailing VFR conditions are expected to persist through
tonight. A low, but non-zero chance for afternoon and evening
thunderstorms exists today. With low areal coverage and low
confidence in placement, have not included VCTS mention. CHO
appears to have a slightly higher chance of seeing a storm than
the other terminals, with storms possible from 17z through the
evening. A more widespread thunderstorm threat is expected on
Friday with periods of subVFR conditions possible. A cold front
will bring widespread showers and thunderstorms to all terminals
on Saturday and MVFR to IFR conditions are likely.
While VFR conditions will predominate Sunday and Monday,
intervals of sub-VFR are possible with passing showers or
thunderstorms, especially further south near CHO. Patchy early
morning low clouds and fog could also occur.
&&
.MARINE...
Southerly channeling winds may bring a few SCA level gusts this
evening but confidence remains low on this threat. Showers and
thunderstorms may impact our lower Potomac and Chesapeake Bay
zones this evening. Additional threats for strong winds due to
thunderstorms will be occur both Friday and Saturday.
Sub-SCA winds are likely Sunday and Monday as a stalled front
remains nearby.
&&
.TIDES/COASTAL FLOODING...
Southerly channeling will continue for the next few days
causing elevated water levels, but the flow will be relatively
light so confidence for minor flooding is low.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-008-
011-013-014-016>018-502>508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ026>031-
037>040-050>057-501-502-505-506.
WV...Heat Advisory until 8 PM EDT this evening for WVZ050>053-055-
502-504.
MARINE...None.
&&
SYNOPSIS...RCM/JMG
NEAR TERM...KJP/JMG
SHORT TERM...JMG
LONG TERM...RCM
AVIATION...RCM/KJP/JMG
MARINE...RCM/JMG
TIDES/COASTAL FLOODING...BJL/RCMHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 527 AM EDT Thu Aug 12 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-130930- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 527 AM EDT Thu Aug 12 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Isolated severe thunderstorms capable of producing damaging winds, large hail, and isolated instances of flash flooding are possible this afternoon and evening. A Heat Advisory is in effect from noon until 8 PM this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat index values of 100 to 109 degrees are likely during the afternoon and early evening hours Friday. Isolated severe storms along with isolated instances of flash flooding are possible during the afternoon and evening hours Friday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary for Thursday afternoon to evening. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-130930- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 527 AM EDT Thu Aug 12 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Isolated severe thunderstorms capable of producing damaging winds, large hail, and isolated instances of flash flooding are possible this afternoon and evening. A Heat Advisory is in effect from noon until 8 PM this evening for all of the outlooked area except for Augusta and Nelson Counties in Virgina. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat index values of 100 to 107 likely during the afternoon and early evening hours on Friday. Isolated severe storms along with isolated instances of flash flooding are possible during the afternoon and evening hours Friday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary for Thursday afternoon to evening. MDZ001-501-502-VAZ503-504-WVZ501>506-130930- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 527 AM EDT Thu Aug 12 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight Isolated severe thunderstorms capable of producing damaging winds, large hail, and isolated instances of flash flooding are possible this afternoon and evening. A Heat Advisory is in effect from noon until 8 PM this evening for eastern Mineral and Grant in WV and Allegany County in MD. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe storms along with isolated instances of flash flooding are possible during the afternoon and evening hours Friday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary for Thursday afternoon to evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1008 AM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG 1 SW SHADWELL 38.00N 78.41W
08/11/2021 ALBEMARLE VA FIRE DEPT/RESCUE
TREE BLEW DOWN ON A HOUSE CAUSING STRUCTURAL DAMAGE IN
THE 2000 BLOCK OF HILLVIEW COURT.
&&
EVENT NUMBER LWX2105267
CPBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1017 AM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG 3 NNW PECKTONVILLE 39.70N 78.07W
08/11/2021 WASHINGTON MD NWS EMPLOYEE
SEVERAL BRANCHES AND A TREE BLEW DOWN NEAR ORCHARD
RIDGE.
&&
EVENT NUMBER LWX2105268
CPBThe national radar mosaic for the moment the first event began.
22 heat. Local standard time, as filed.
Heat indices rose to between 100 and 105 degrees.
Heat indices rose to between 100 and 105 degrees.
Heat indices rose to between 100 and 105 degrees.
Heat indices rose to between 100 and 105 degrees.
Heat indices rose to between 100 and 105 degrees.
Heat indices rose to between 100 and 105 degrees.
Heat indices rose to between 105 and 110 degrees.
Heat indices rose to between 105 and 110 degrees.
Heat indices rose to between 105 and 110 degrees.
Heat indices rose to between 105 and 110 degrees.
Heat indices rose to between 105 and 110 degrees.
Heat indices rose to between 105 and 110 degrees.
Heat indices rose to between 105 and 110 degrees.
Heat indices rose to between 105 and 110 degrees.
Heat indices rose to between 105 and 110 degrees.
Heat indices rose to between 105 and 110 degrees.
Heat indices rose to between 105 and 110 degrees.
Heat indices rose to between 105 and 110 degrees.
Heat indices rose to between 105 and 110 degrees.
Heat indices rose to between 105 and 110 degrees.
Heat indices rose to between 105 and 110 degrees.
Heat indices rose to between 105 and 110 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983770, 983771, 983772, 983773, 983774, 983775, 983776, 983777, 983778, 983779, 983780, 983781, 983782, 983783, 983784, 983785, 983786, 983787, 983788, 983789, 983790, 983791.